Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS Columbia, SC

July 3, 2014Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2014, 3:05 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Richmond County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2014, 3:05 PM EDT (19:05 UTC)
Expired
Jul 3, 2014, 3:45 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, Lincoln County, GA, Richmond County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Columbia radar (KCAE), 120 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:16 PM EDTTSTM WND DMG8 Se Lincolnton, GALINCOLN COUNTY DISPATCH REPORTED DOWNED POWER LINES ON AUGUSTA HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS52 KCAE 031905
SVRCAE
GAC073-181-245-SCC037-065-031945-
/O.NEW.KCAE.SV.W.0072.140703T1905Z-140703T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  EASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
  SOUTHWESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF EVANS TO
  8 MILES SOUTH OF HARLEM...OR ALONG A LINE EXTENDING FROM 21 MILES
  EAST OF WASHINGTON TO 12 MILES SOUTHWEST OF GROVETOWN...AND MOVING
  EAST AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MARTINEZ...
  HEPHZIBAH...HARLEM...GROVETOWN...FORT GORDON AND EVANS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE

WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV OR EMAIL AT
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

&&

LAT...LON 3387 8249 3376 8213 3326 8191 3324 8195
      3327 8213 3330 8217 3328 8223 3329 8231
      3330 8233 3333 8234 3336 8230 3340 8234
      3342 8234 3345 8237
TIME...MOT...LOC 1904Z 256DEG 4KT 3382 8239 3329 8229

$$

LM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:32 PM EDT, 33 minutes earlier.

Area forecast discussion, Jul 3, 2:32 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
232 PM EDT THU JUL 3 2014

.SYNOPSIS...
THE CENTER OF HURRICANE ARTHUR WILL BE OFF THE SOUTH CAROLINA
COAST THIS AFTERNOON...AND CONTINUE MOVING NE TOWARDS THE OUTER
BANKS OF NORTH CAROLINA TONIGHT. PLEASE SEE THE LATEST ADVISORY
FROM THE NATIONAL HURRICANE CENTER. DRIER AIR WILL ENTER OUR
REGION BEHIND THE SYSTEM...AND PROVIDE FAIR WEATHER FRIDAY THROUGH
THE REMAINDER OF THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HURRICANE ARTHUR WILL CONTINUE MOVING NORTHEASTWARD OFF THE SOUTH
CAROLINA COAST THIS AFTERNOON. THE BULK OF THE MOISTURE AND WIND
WILL REMAIN EAST OF THE FORECAST AREA. HOWEVER...BANDS OF SHOWERS OR
THUNDERSTORMS AFFECT THE EXTREME EASTERN MIDLANDS THROUGH THE
AFTERNOON.

A SURFACE TROUGH OF LOW PRESSURE EXTENDED FROM THE MOUNTAINS INTO
THE CENTRAL SAVANNAH RIVER AREA EARLY THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS AHEAD OF THIS TROUGH WILL CROSS THE CSRA AND
MIDLANDS THROUGH THE EVENING. GIVEN MODERATE INSTABILITY AND DRY
AIR ALOFT...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. HAVE
INDICATED POPS IN THE 30 TO 50 PERCENT RANGE...DIMINISHING DURING
THE EVENING. EXPECT DRY WEATHER AND CLEARING SKIES AFTER MIDNIGHT.

AFTERNOON HIGHS WILL RANGE FROM NEAR 90 EAST TO THE UPPER 90S WEST.

THE SURFACE TROUGH SHOULD MOVE THROUGH THE AREA LATE TONIGHT.
EXPECT OVERNIGHT LOWS IN THE UPPER 60S WEST TO LOWER 70S EAST AS
DRIER AIR FILTERS INTO THE REGION.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
DRIER AIR WILL ENTER OUR REGION BEHIND ARTHUR AND THE UPPER AND
SURFACE TROUGH....REINFORCED BY ANOTHER DRY SURFACE TROUGH COMING
THROUGH FRIDAY NIGHT. MODELS INDICATE QUITE DRY AIR TO FILTER
IN...WITH PRECIPITABLE WATER VALUES FALLING TO 0.75 TO 1 INCH...AND
SURFACE DEWPOINTS MIXING DOWN INTO THE 50S IN THE AFTERNOON.
FORECAST SOUNDINGS INDICATE A DRY AND CAPPED ATMOSPHERE THROUGH
SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS SUGGEST A WEAK UPPER TROUGH OVER OUR REGION...WITH GRADUAL
ATMOSPHERIC MOISTURE INCREASE...PROVIDING SLIGHT CHANCE POPS AT BEST
OVER THE SOUTH FA SUNDAY AFTERNOON...AND REMAINDER OF THE FA MONDAY
AFTERNOON. BY MID WEEK...THE E CONUS UPPER TROUGH MAY DIG SOME WHILE
A SURFACE FRONT OR TROUGH APPROACHES FROM THE WEST AND MAY PROVIDE A
SLIGHT INCREASE IN POPS INTO THE CHANCE CATEGORY.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD.

HURRICANE ARTHUR WILL CONTINUE MOVING NORTHEAST AWAY FROM THE  SOUTH
CAROLINA COAST THIS AFTERNOON THROUGH TONIGHT. A SURFACE TROUGH OF
LOW PRESSURE EXTENDING FROM THE SOUTH CAROLINA MOUNTAINS WILL
CROSS THE TAF SITES THROUGH THE EVENING WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS. HAVE INCLUDED VCTS FOR AGS/DNL. CONVECTION MAY
BE MORE ISOLATED ACROSS THE MIDLANDS. EXPECT CONVECTION TO
DIMINISH DURING THE EVENING.

EXTENDED AVIATION OUTLOOK...NOT SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 3, 3:16 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT THU JUL 3 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:37 PM EDTAreal Flood AdvisoryCAEBamberg, Barnwell113 min
Jul 3, 4:29 PM EDTSpecial Weather StatementCAEBarnwell31 min
Jul 3, 5:12 PM EDTSpecial Weather StatementCAENewberry63 min
Jul 3, 5:32 PM EDTSpecial Weather StatementCAEOrangeburg43 min
Jul 3, 3:07 PM EDTSevere Thunderstorm WarningCAEBurke38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.